Washington, 2014

Damaging Winds in Washington, August 12, 2014

August 12, 2014 · NWS PDT · 4 events in 2 counties and zones

A low pressure system off the coast moved across Oregon and Washington with showers and thunderstorms. The thunderstorms started off in central Oregon and tracked northward through the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

A low pressure system off the coast moved across Oregon and Washington with showers and thunderstorms. The thunderstorms started off in central Oregon and tracked northward through the day. Good dynamics with the low and associated jet allowed for several strong to severe thunderstorms to develop. This in turn would become a line of thunderstorms with damaging outflow winds by the time it reached the Lower Columbia Basin. Visibility was reduced to a quarter of a mile in several places due to blowing dust. The highest wind gust reported was 68 MPH near Hanford.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Aug 12, 1:44 PM PST, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 12, 1:44 PM PST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
244 PM PDT TUE AUG 12 2014

.SHORT TERM...TONIGHT THROUGH FRIDAY. UPPER LOW THAT WAS OFF THE
CALIFORNIA COAST THE PAST FEW DAYS IS MOVING ACROSS THE REGION
TODAY. EXPECT 2 ROUNDS OF CONVECTION TO MOVE THROUGH THE FORECAST
AREA. THE FIRST WILL BE AN EAST WEST ORIENTED BAND ASSOCIATED WITH
AN AREA OF VORTICITY ADVECTION. THE SECOND WILL FOLLOW A FEW HOURS
LATER ASSOCIATED WITH THE REMNANT UPPER LOW. EXPECT ALL LOCATIONS TO
SEE SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING. MOST OF
THE ACTIVITY SHOULD MOVE NORTH OF THE FORECAST AREA BY MIDNIGHT.
GOOD DYNAMICS WITH THE LOW AND ASSOCIATED JET WILL PRODUCE STRONG TO
SEVERE STORMS. WIND AND HAIL BEING THE MAIN THREAT...WITH SOME
BLOWING DUST OVER THE COLUMBIA BASIN WITH AN OUTFLOW BOUNDARY MOVING
NORTH. ANOTHER UPPER LOW WILL THEN START TO MOVE INTO THE PACIFIC
NORTHWEST WEDNESDAY. EXPECT SHOWERS AND THUNDERSTORMS TO INCREASE BY
AFTERNOON. POSITION OF THE LOW AND JET MAX WILL AGAIN PRODUCE
POSSIBLE STRONG STORMS FOR THE AFTERNOON AND EVENING. THE LOW WILL
REMAIN OVER THE FORECAST THURSDAY WITH ADDITIONAL SHOWERS AND
THUNDERSTORMS. CLOUD COVER AND A COOLER AIRMASS WILL DROP HIGH
TEMPERATURES BACK INTO THE 70S AND 80S. THE LOW IS VERY SLOW TO MOVE
EAST AND WILL ONLY BE NEAR THE IDAHO BORDER BY FRIDAY. STILL EXPECT
SHOWERS AND A FEW THUNDERSTORMS HOWEVER AREAL COVERAGE SHOULD BE
DECREASING AT THIS POINT. 94

.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY.  THE UPPER LOW MOVES EAST
OF THE AREA FRIDAY NIGHT WITH SOME LINGER SHOWERS AND THUNDERSTORMS.
THE MODELS ARE IN GOOD AGREEMENT WITH ZONAL FLOW FOR THE REGION
THROUGH THE REST OF THE EXTENDED.  THEY ALSO INDICATED A TROUGH
DEVELOPING OFF THE COAST OF NORTHERN CALIFORNIA WITH THE FLOW OVER
SOUTHERN OREGON BECOMING MORE SOUTHWEST BY MONDAY AND TUESDAY.
THERE IS NOT A LOT OF MOISTURE INDICATED TO MOVE NORTH AND WILL KEEP
FORECAST DRY THROUGH THE PERIOD.  TEMPERATURES WILL BE NEAR TO
SLIGHTLY ABOVE NORMAL. 93

AVIATION...00Z TAFS. VFR CONDITIONS WILL GENERALLY PREVAIL OVER THE
NEXT 24 HOURS. THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH THE
REGION THROUGH 06Z. BRIEF MVFR CONDITIONS MAY BE POSSIBLE DUE TO
HEAVY RAIN. BLOWING DUST LIKELY ACROSS THE COLUMBIA BASIN THROUGH
02Z. WINDS WILL GENERALLY RUN 5-15 KTS...BUT COULD GUST 30-45 KT
NEAR TSTMS. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE STARTING 21Z WEDNESDAY AND CONTINUE THROUGH 00Z THURSDAY. 93

&&

.FIRE WX...A LOW PRESSURE SYSTEM OFF THE OR/CA COAST WILL CONTINUE
TO PROVIDE MOISTURE AND INSTABILITY TO THE FIRE WEATHER FORECAST
AREA FOR THE NEXT FEW DAYS.  SCATTERED TO NUMEROUS THUNDERSTORMS
WITH ABUNDANT LIGHTNING ARE EXPECTED TO CONTINUE THROUGH THURSDAY
EVENING WITH THIS SYSTEM.  MOISTURE CONTENT IS EXPECTED TO INCREASE
EACH DAY...ALLOWING FOR MORE PROBABILITIES OF WETTING RAIN...AND
LESS PROBABILITIES OF NEW FIRE STARTS DUE TO LIGHTNING.  RED FLAG
WARNINGS REMAIN IN EFFECT THROUGH THIS EVENING AND TOMORROW
EVENING.  WA & OR MOUNTAIN ZONES MAY NEED TO BE EXTENDED TO TOMORROW
EVENING...DEPENDING ON HOW MUCH MOISTURE IS EXPECTED WITH TOMORROWS
THUNDERSTORMS.  BY THURSDAY ALL AREAS SHOULD HAVE ENOUGH WETTING
RAIN AND MOISTURE FROM PREVIOUS STORMS TO SIGNIFICANTLY LOW THE
THREAT OF NEW FIRE STARTS. WEBER

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  63  82  61  79 /  60  30  50  40
ALW  66  86  63  81 /  60  40  50  40
PSC  65  87  64  84 /  60  30  50  40
YKM  64  83  62  81 /  60  30  40  40
HRI  64  86  63  83 /  60  30  50  40
ELN  62  82  60  79 /  60  30  40  40
RDM  55  75  52  77 /  40  40  40  20
LGD  57  81  56  76 /  60  40  50  40
GCD  55  81  52  78 /  40  40  40  30
DLS  65  80  62  79 /  60  40  40  30

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING
     ORZ049-050-502-505-506-509-511.

     RED FLAG WARNING UNTIL 11 PM PDT WEDNESDAY
     ORZ041-044-503-507-508-510.

WA...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING WAZ030.

     RED FLAG WARNING UNTIL 11 PM PDT WEDNESDAY WAZ024-026>029-521.

     RED FLAG WARNING UNTIL 5 PM PDT WEDNESDAY WAZ520.

&&

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

94/93/93/89

In the hours before

Local storm report, Aug 12, 1:22 PM PST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
222 PM PDT TUE AUG 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0144 PM     TSTM WND GST     LONG CREEK              44.71N 119.10W
08/12/2014  M63 MPH          GRANT              OR   MESONET

&&

MMURPHY
Local storm report, Aug 12, 1:59 PM PST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
259 PM PDT TUE AUG 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0144 PM     TSTM WND GST     3 W HERMISTON           45.84N 119.35W
08/12/2014  U0 MPH           UMATILLA           OR   TRAINED SPOTTER

            VISIBILITY REDUCED TO 1/4 MILE IN BLOWING DUST

&&

MMURPHY
Special weather statement, Aug 12, 2:28 PM PST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
328 PM PDT TUE AUG 12 2014

ORZ049-502-122300-
GRANDE RONDE VALLEY OR-NORTHERN BLUE MOUNTAINS OF OREGON OR-
328 PM PDT TUE AUG 12 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN UMATILLA AND CENTRAL
UNION COUNTIES UNTIL 400 PM PDT...

AT 324 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
A THUNDERSTORM WAS RAPIDLY DEVELOPING 11 MILES NORTH OF LA GRANDE...
MOVING NORTH AT 20 MPH.

WIND GUSTS UP TO 40 MPH AND BLOWING DUST WERE REPORTED WITH THIS
STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4537 11822 4566 11841 4567 11836 4566 11833
      4569 11832 4572 11840 4579 11815 4544 11798
TIME...MOT...LOC 2228Z 158DEG 19KT 4549 11815

BIEDA
Local storm report, Aug 12, 2:31 PM PST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
331 PM PDT TUE AUG 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     TSTM WND GST     PENDLETON               45.67N 118.82W
08/12/2014  M46 MPH          UMATILLA           OR   ASOS

            GUST FRONT WITH WINDS UP TO 46 MPH AND BLOWING DUST WITH
            VISIBILITY DOWN TO 2 1/2 MILES.

&&

BIEDA
Local storm report, Aug 12, 2:34 PM PST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PENDLETON OR
334 PM PDT TUE AUG 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0144 PM     TSTM WND GST     ADAMS                   45.77N 118.56W
08/12/2014  U0.00 MPH        UMATILLA           OR   TRAINED SPOTTER

            VISIBILITY REDUCED TO 1/4 MILE IN BLOWING DUST

&&

WEARLE
Local storm report, Aug 12, 2:51 PM PST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
351 PM PDT TUE AUG 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     TSTM WND GST     2 ESE KENNEWICK         46.19N 119.13W
08/12/2014  U0 MPH           BENTON             WA   TRAINED SPOTTER

            VISIBILITY REDUCED TO 1/4 MILE IN BLOWING DUST

&&

TWE

The radar

The Pendleton radar (KPDT), 66 km away, was scanning. The volume nearest the first event began at 22:55 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
August 12, 2:54 PM PST
Where
Franklin County, 1.43 mi W of Pasco West
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
46.250, -119.130

Thunderstorm Wind, Benton

When
August 12, 3:15 PM PST
Where
Benton County, 2.8 mi N of Badger
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.270, -119.360

Public reported 3200 pound shed moved 20 feet with shingle damage.

Thunderstorm Wind, Benton

When
August 12, 3:19 PM PST
Where
Benton County, 0.69 mi N of Prosser
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.210, -119.770

Public reported a power outage due to strong winds.

Thunderstorm Wind, Benton

When
August 12, 3:45 PM PST
Where
Benton County, 8.77 mi SW of Hanford Works
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
46.490, -119.550

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2014Every state in 2014This day in weather historyWarnings in Washington, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528059, 528527, 528528, 528529.